Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 17, 2021Braxton County, Clay County, West Virginia

NWS Charleston, WV issued this special weather statement at Jul 17, 2021, 4:01 PM EDT for Braxton County, Clay County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 4:01 PM EDT (20:01 UTC)
Expired
Jul 17, 2021, 4:45 PM EDT
In force
44 min
Issued by
NWS Charleston, WV

Counties Braxton County, WV, Clay County, WV

The radar

The Charleston,WV radar (KRLX), 68 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WWUS81 KRLX 172001
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
401 PM EDT Sat Jul 17 2021

WVZ015-027-028-517-519-172045-
Clay-Kanawha-Northwest Nicholas-Braxton-Northwest Fayette-
401 PM EDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NICHOLAS...
SOUTHEASTERN KANAWHA...SOUTHWESTERN BRAXTON...CLAY AND NORTHWESTERN
FAYETTE COUNTIES...

At 400 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Big Otter to Montgomery. Movement
was east at 40 mph.

Locations impacted include...
Sutton, Clay, Montgomery, Ansted, Gassaway, Smithers, Gauley Bridge,
Glen, Big Otter, Wallback, Powellton, Harrison, Handley, Flatwoods,
Nebo, Swiss, Indore, Drennan, Ivydale and Pond Gap.

This includes the following highways...
 Interstate 79 between mile markers 37 and 69.
 West Virginia Turnpike between mile markers 72 and 75.
 Route 19 between mile markers 55 and 57, and between mile markers 65
and 68.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3874 8062 3818 8094 3808 8144 3856 8114
      3863 8106
TIME...MOT...LOC 2000Z 251DEG 33KT 3859 8108 3816 8135 

$$

JP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:41 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 17, 2:41 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
241 PM EDT Sat Jul 17 2021

.SYNOPSIS...
A cold front crosses tonight into Sunday. High pressure then
noses in on Monday and Tuesday. Weak cold front passes midweek
followed by another front late in the work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 240 PM Saturday...

A cold front is currently approaching northwestern edge of the
area and is expected to move in this evening and cross through
tonight. Ahead of this front, numerous showers and thunderstorms
are currently moving through the area this afternoon. Storms
are expected to continue for much of the area through this
evening, becoming more focused along the mountains by tonight.
CG lightning as well as heavy downpours are occurring with these
storms and will continue as these storms persist into the
evening.

There is a marginal risk for severe weather along the
northeastern half of the area today with CAPE values up around
2000 J/kg and effective bulk shear around 20 to 25 kts. A few
strong to severe storms will be possible through this evening
with gusty winds as the main threat expected. A marginal risk
is also in effect for excessive rainfall today for the whole
area. PW values are approaching 2 inches over much of the area
which will any allow storms to produce heavy, efficient
rainfall. Localized water issues may be possible particularly in
low lying and flood prone areas today. Overall, storm motion so
far has been fairly steady, however as areas get hit with
multiple heavy storms, a few flooding issues could be a
possibility.

Later tonight as storms taper off, areas of fog will likely
form throughout the area with plenty of moisture from the
showers and storms today and light to calm winds overnight.
Lower clouds will also move in along the front itself. Any fog
that forms will dissipate out tomorrow morning.

By Sunday morning, much of the area should be mostly dry with
chances for isolated showers and thunderstorms along the
southern portion of the area where some moisture remains. Also,
the front may stall around or just past the mountains as it
reaches the eastern edge of the area Sunday morning. A marginal
risk for excessive rainfall just barely clips the southern
portion of the area where showers and thunderstorms are expected
tomorrow.

Temperatures on Sunday are expected to be slightly below normal
behind the frontal passage with upper 70s to low 80s for the
lowlands and mid 60s to mid 70s for the higher elevations.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 213 PM Saturday...

Cold front continues to ease to our south Sunday evening with
just a small chance of a lingering shower/storm over our
southwest VA counties early. High pressure then tries to nose in
at the surface into Monday but a trough remains in place aloft,
so a stray shower or storm will remain possible, particularly
over the mountains. Lower dewpoint airmass behind the front
should help us settle into the comfortable 50s to lower 60s for
lows both Sunday night and Monday night with seasonable
temperatures generally in the 80s on Monday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 213 PM Saturday...

Models are in decent agreement through the majority of the
period, advertising a general northwest flow regime aloft with
the deep moisture confined south of a stalled front over the
Deep South. A weak front drops down in the northwest flow on
Wednesday with maybe an afternoon shower or storm. A stronger
front is then modeled to drop into the region Friday into
Saturday with perhaps a better shot at a shower or storm.
Temperatures should stay near seasonal levels with dewpoints in
the 60s - not too bad of a forecast for late July.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 155 PM Saturday...

Numerous showers and thunderstorms are moving through the area
this afternoon ahead of a cold front and are expected to
continue into the evening. Have VCTS coded at all sites as well
as tempo groups with TSRA as sites are expected to have a
few storms move through by this evening. Brief drops to MVFR
ceilings and MVFR/IFR and lower visibilities are possible with
any storm that moves through a site. Gusty winds may also be
possible with any storms.

By tonight, most shower and thunderstorm activity should be more
focused along the mountains, gradually tapering off by around
06Z as the front continues to move through the area. As this
front moves in, ceilings will lower to the MVFR/IFR range
tonight. Additionally, in the wake of the storms today areas of
fog are expected late tonight into early tomorrow morning.
IFR and lower conditions are expected at most sites in
visibilities and ceilings with any fog that forms tonight. Fog
should begin to dissipate tomorrow morning giving way to VFR
conditions. A stray shower or thunderstorm will be possible
tomorrow along the southern portion of the area, potentially
affecting BKW. However, with low confidence at this time, have
left any mention out of the TAF.

Southwesterly winds start the period at around 5-10KTs, gusting
up to 15-20KTs as storms move through. Winds are then expected
to become more northwesterly behind the front with light to
calm winds for tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of showers and storms
may vary from forecast. Timing and extent of dense fog and
stratus is likely to vary tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
HTS CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    M    M    M    M    H    H    H    H    M
EKN CONSISTENCY  H    H    M    M    M    M    H    H    H    H    M    H
PKB CONSISTENCY  M    L    L    M    M    M    M    H    H    H    H    H
CKB CONSISTENCY  H    M    M    M    M    M    M    H    H    H    H    H

AFTER 18Z SUNDAY...
Early morning valley fog possible early next week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/CG
NEAR TERM...CG
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...CG
Hazardous weather outlook, Jul 17, 3:39 AM EDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
339 AM EDT Sat Jul 17 2021

WVZ040-523>526-180745-
Barbour-Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
339 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today ahead of a frontal boundary. There
is a marginal threat for severe storms and a marginal threat for
excessive rainfall. The strongest storms will have the potential to
produce strong winds, and heavy downpours which may lead to isolated
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-515>522-180745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
339 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today ahead of a frontal boundary. There
is a marginal threat for excessive rainfall. The strongest storms
will have the potential to produce strong winds, and heavy downpours
which may lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 17, 2:38 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
238 PM EDT Sat Jul 17 2021

WVZ039-040-525-171915-
Barbour-Northwest Randolph-Upshur-
238 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH...UPSHUR
AND SOUTHERN BARBOUR COUNTIES...

At 238 PM EDT, a strong thunderstorm was located near Rock Cave, or
11 miles south of Buckhannon, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Elkins, Buckhannon, Philippi, Audra State Park, Belington, Rock Cave,
Junior, Womelsdorf (Coalton), Alexander, Volga, Alton, Ellamore,
Tallmansville, Overhill and French Creek.

This includes Route 33 between mile markers 15 and 35.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3870 8022 3883 8038 3916 8006 3895 7977
TIME...MOT...LOC 1838Z 226DEG 27KT 3883 8023

ABE
Special weather statement, Jul 17, 2:56 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
256 PM EDT Sat Jul 17 2021

WVZ028>031-039-171930-
Harrison-Upshur-Lewis-Gilmer-Braxton-
256 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GILMER...LEWIS...
NORTHEASTERN BRAXTON...NORTHWESTERN UPSHUR AND SOUTH CENTRAL HARRISON
COUNTIES...

At 256 PM EDT, a strong thunderstorm was located 13 miles southwest
of Stonewall Jackson, or 13 miles northeast of Sutton, moving
northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Buckhannon, Weston, Stonewall Jackson, Jackson Mill, Burnsville, Lost
Creek, Jane Lew, Lorentz, Sand Run, Walkersville, Ireland, Horner,
Falls Mills and Heaters.

This includes the following highways...
 Interstate 79 between mile markers 74 and 109.
 Route 33 between mile markers 1 and 16.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3872 8059 3885 8075 3919 8039 3899 8015
TIME...MOT...LOC 1856Z 240DEG 29KT 3884 8060

ABE
Special weather statement, Jul 17, 3:17 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
317 PM EDT Sat Jul 17 2021

WVZ519>522-172000-
Southeast Webster-Southeast Nicholas-Northwest Webster-Northwest
Nicholas-
317 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NICHOLAS AND
SOUTHWESTERN WEBSTER COUNTIES...

At 317 PM EDT, a strong thunderstorm was located near Summersville,
moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Summersville, Camden-On-gauley, Craigsville, Camden On Gauley, Cowen,
Canvas, Muddlety, Upper Glade, Nettie, Boggs, Calvin, Kesslers Cross
Lanes, Mount Nebo and Erbacon.

This includes Route 19 between mile markers 32 and 49.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3831 8035 3810 8087 3812 8089 3813 8088
      3813 8089 3825 8099 3855 8058 3835 8035
TIME...MOT...LOC 1917Z 237DEG 28KT 3822 8086

JP
Special weather statement, Jul 17, 3:27 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
327 PM EDT Sat Jul 17 2021

WVZ030>032-039-040-172000-
Barbour-Harrison-Taylor-Upshur-Lewis-
327 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TAYLOR...
NORTHEASTERN LEWIS...NORTHERN UPSHUR...NORTHWESTERN BARBOUR AND
SOUTHEASTERN HARRISON COUNTIES...

At 327 PM EDT, a strong thunderstorm was located near Buckhannon,
moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Clarksburg, Buckhannon, Weston, Philippi, Bridgeport, Stonewood,
Anmoore, Lost Creek, Jane Lew, Volga, Rosemont, Lorentz, Century,
Hodgesville, Galloway and Horner.

This includes the following highways...
 Interstate 79 between mile markers 99 and 120, and between mile
markers 122 and 125.
 Route 50 in West Virginia near mile marker 82.
 Route 33 between mile markers 1 and 7.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3892 8033 3906 8048 3935 8023 3911 7997
TIME...MOT...LOC 1927Z 230DEG 28KT 3905 8033

JP
Special weather statement, Jul 17, 3:41 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
341 PM EDT Sat Jul 17 2021

WVZ031-032-040-172015-
Barbour-Harrison-Taylor-
341 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT TAYLOR...NORTHWESTERN BARBOUR
AND EAST CENTRAL HARRISON COUNTIES...

At 341 PM EDT, a strong thunderstorm was located over Bridgeport, or
near Clarksburg, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Clarksburg, Grafton, Bridgeport, Stonewood, Anmoore, Flemington,
Valley Falls, Rosemont, Knottsville, Meadland, Tygart Lake State
Park, Thornton, McGee, Galloway and Despard.

This includes the following highways...
 Interstate 79 between mile markers 117 and 129.
 Route 50 in West Virginia between mile markers 80 and 82.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3915 8022 3931 8035 3940 8021 3939 8019
      3940 8012 3941 8011 3939 8009 3940 8003
      3942 8000 3945 7994 3944 7990 3931 7989
      3930 7988
TIME...MOT...LOC 1941Z 235DEG 23KT 3928 8021

JP
Special weather statement, Jul 17, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
401 PM EDT Sat Jul 17 2021

WVZ015-027-028-517-519-172045-
Clay-Kanawha-Northwest Nicholas-Braxton-Northwest Fayette-
401 PM EDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NICHOLAS...
SOUTHEASTERN KANAWHA...SOUTHWESTERN BRAXTON...CLAY AND NORTHWESTERN
FAYETTE COUNTIES...

At 400 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Big Otter to Montgomery. Movement
was east at 40 mph.

Locations impacted include...
Sutton, Clay, Montgomery, Ansted, Gassaway, Smithers, Gauley Bridge,
Glen, Big Otter, Wallback, Powellton, Harrison, Handley, Flatwoods,
Nebo, Swiss, Indore, Drennan, Ivydale and Pond Gap.

This includes the following highways...
 Interstate 79 between mile markers 37 and 69.
 West Virginia Turnpike between mile markers 72 and 75.
 Route 19 between mile markers 55 and 57, and between mile markers 65
and 68.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3874 8062 3818 8094 3808 8144 3856 8114
      3863 8106
TIME...MOT...LOC 2000Z 251DEG 33KT 3859 8108 3816 8135

JP

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:32 PM EDTSpecial Weather StatementRLXBoone43 min
Jul 17, 12:14 PM EDTSpecial Weather StatementRLXCabell, Putnam46 min
Jul 17, 12:47 PM EDTSpecial Weather StatementRLXPutnam28 min
Jul 17, 2:04 PM EDTSpecial Weather StatementRLXCalhoun, Gilmer26 min
Jul 17, 2:28 PM EDTSpecial Weather StatementRLXPutnam32 min
Jul 17, 2:38 PM EDTSpecial Weather StatementRLXUpshur37 min
Jul 17, 2:56 PM EDTSpecial Weather StatementRLXLewis34 min
Jul 17, 3:17 PM EDTSpecial Weather StatementRLXNicholas43 min
Jul 17, 3:27 PM EDTSpecial Weather StatementRLXBarbour33 min
Jul 17, 3:41 PM EDTSpecial Weather StatementRLXTaylor34 min
Jul 17, 4:17 PM EDTSpecial Weather StatementRLXRandolph28 min
Jul 17, 5:59 PM EDTSpecial Weather StatementRLXSummers31 min
Jul 17, 6:48 PM EDTSpecial Weather StatementRLXRaleigh42 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.